Flashcards in 50. Glucocorticoids Deck (16):
Synthetic analog of aldosterone with little glucocorticoid effects.
Mineralocorticoid replacement in 1° adrenal insufficiency.
Similar to glucocorticoids; also edema, exacerbation of heart failure, hyperpigmentation.
• A patient with asthma uses glucocorticoids. What is the mechanism of action of these drugs?
Metabolic, catabolic, anti-inflammatory, and immunosuppressive effects, mediated by interaction with glucocorticoid response elements
• Which glucocorticoid has both mineralocorticoid and glucocorticoid activity?
• Name six side effects of glucocorticoids.
Ulcers, iatrogenic Cushing syndrome, steroid diabetes, adrenocortical atrophy, steroid psychosis, adrenal insufficiency (with sudden stop)
• What medication can be injected into a joint to treat the inflammation associated with degenerative arthritis?
Glucocorticoids, which are potent anti-inflammatories
• Give an example of a common pediatric pulmonary disease that can be treated with glucocorticoids.
• A man with rheumatoid arthritis has a buffalo hump, truncal obesity, muscle wasting, and hyperglycemia. What is the cause of his symptoms?
Iatrogenic Cushing syndrome caused by glucocorticoid usage (for immune suppression in the setting of an autoimmune disease)
• What is the effect of chronic glucocorticoid use on fat distribution?
Truncal obesity, buffalo hump, moon facies
• What effect does chronic glucocorticoid use have on the musculoskeletal and gastrointestinal systems?
It can cause muscle wasting, osteoporosis, peptic ulcers
• What effect can glucocorticoid toxicity have on the skin?
Skin thinning, striae, and easy bruisability
• A patient on chronic glucocorticoid therapy runs out of his medication while on vacation and becomes hypotensive. Why?
Long-term glucocorticoid therapy may lead to adrenocortical atrophy, causing adrenal insufficiency if the drug is stopped abruptly
• What effect can glucocorticoid toxicity have on menses?
Can cause amenorrhea
• A patient is admitted for an asthma flare. IV methylprednisolone is given and he improves, but he later becomes psychotic. What happened?
Probably steroid psychosis; methylprednisolone is an IV glucocorticoid